Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 12, NWS Grand Forks, ND

August 24, 20109 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Aug 24, 2010, 3:30 AM CDT for 9 counties in North Dakota. It took effect at Aug 24, 2010, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2010, 3:30 AM CDT (08:30 UTC)
In effect from
Aug 24, 2010, 11:00 AM CDT
Expired
Aug 24, 2010, 7:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WWUS73 KFGF 240830
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 AM CDT TUE AUG 24 2010

...STRONG WESTERLY WINDS TODAY...

.A DEPARTING LOW PRESSURE SYSTEM OVER CENTRAL CANADA...ALONG WITH
HIGH PRESSURE BUILDING IN FROM THE WEST...WILL CREATE A TIGHT
PRESSURE GRADIENT OVER PORTIONS OF NORTHEASTERN NORTH DAKOTA THIS
AFTERNOON. AFTERNOON HEATING WILL ALSO HELP STRONGER WINDS ALOFT
MIX DOWN TO THE SURFACE. WINDS WILL TAPER OFF THIS EVENING AS THE
LOW PRESSURE CENTER MOVES FURTHER EAST.

NDZ006-007-014-015-024-026-028-038-054-250000-
/O.NEW.KFGF.WI.Y.0012.100824T1600Z-100825T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
330 AM CDT TUE AUG 24 2010

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* WINDS WILL BEGIN PICKING UP DURING THE LATE MORNING HOURS AND
  WILL CONTINUE THROUGH MUCH OF THE AFTERNOON. THE WINDS WILL
  TAPER OFF DURING THE EARLY EVENING.

* WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH
  AT TIMES.

* DRIVERS WITH HIGH PROFILE VEHICLES MAY NEED TO USE
  CAUTION...PARTICULARLY ON NORTH-SOUTH ROADWAYS.

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN
  AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

JR
1 follow-up statement
661 
WWUS73 KFGF 242350
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 PM CDT TUE AUG 24 2010

...WINDS WILL CONTINUE TO DECREASE THIS EVENING...

.NORTHWEST WINDS WILL CONTINUE TO SUBSIDE THIS EVENING...ALTHOUGH
IT WILL REMAIN BREEZY THROUGH 9 PM. HIGH PRESSURE WILL BUILD IN
TONIGHT AND WINDS WILL BECOME FAIRLY LIGHT AFTER MIDNIGHT.

NDZ006-007-014-015-024-026-028-038-054-250100-
/O.EXP.KFGF.WI.Y.0012.000000T0000Z-100825T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
650 PM CDT TUE AUG 24 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

NORTHWEST WINDS FROM 15 TO 25 MPH WILL PERSIST THROUGH 8 PM.
THEREAFTER WINDS WILL CONTINUE TO SUBSIDE AS HIGH PRESSURE BUILDS
INTO THE REGION. WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...AND
THE WIND ADVISORY WILL EXPIRE AT 7 PM.

$$
DK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 24, 3:17 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 24, 3:17 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 AM CDT TUE AUG 24 2010

.SHORT TERM...

WINDS TODAY WILL BE THE PRIMARY FORECAST CONCERN FOR THE PERIOD.

THE MAIN UPPER TROUGH HAS CONTINUED TO ROTATE INTO THE NORTHERN
PLAINS...BUT THE SFC TROUGH AXIS AND COLD FRONT HAVE PUSHED WELL
EAST OF THE CWA THIS MORNING. DRIER AIR HAS MOVED IN BEHIND THE
FRONT...AND WINDS HAVE SHIFTED TO THE WEST. WITH THE STRONG SFC
LOW CENTERED OVER ONTARIO AND HIGH PRESSURE TO THE WEST...THE
GRADIENT WILL CONTINUE TO BE FAIRLY TIGHT THROUGH TODAY. NAM MODEL
SOUNDINGS SHOW MIXING TO AROUND 800-700MB IN OUR NORTHWESTERN
COUNTIES...WHICH WOULD HELP BRING 35-40 KTS DOWN TO THE SFC. GFS
IS NOT AS STRONG...BUT MAV GUIDANCE HAS 25 KTS AT KDVL...WHICH IS
BORDERLINE. GIVEN THAT THE RUC ALSO SHOWS A LOT OF WIND FOR OUR
NORTHWEST AND THE FACT THAT DEVILS LAKE HAS ISSUES ON WINDY
DAYS...WILL GO AHEAD AND PUT AN ADVISORY OUT FOR THIS AFTERNOON.
WINDS SHOULD TAPER OFF QUICKLY EARLY THIS EVENING AS THE GRADIENT
BEGINS TO RELAX.

EASTERN COUNTIES WILL SEE LESS WIND AND MORE CLOUDS TODAY AS
MOISTURE CONTINUES TO WRAP AROUND THE BACKSIDE OF THE MAIN LOW
PRESSURE SYSTEM. WILL CONTINUE TO KEEP LOW POPS THIS AFTERNOON FOR
OUR NORTHEAST AS THERE COULD BE SOME WEAK INSTABILITY UNDER THE
COLD POOL ALOFT. FURTHER SOUTH AND WEST OVER THE VALLEY...THERE
SHOULD BE A DECENT AMOUNT OF STRATOCU DEVELOPING THIS AFTERNOON
BUT NOT MUCH IN THE WAY OF PRECIP IS EXPECTED. TEMPS WILL BE MUCH
COOLER THIS AFTERNOON THAN YESTERDAY...WITH HIGHS IN THE UPPER 60S
TO LOW 70S. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE CWA
TONIGHT...WITH SKIES BEGINNING TO CLEAR. THE EXCEPTION WILL BE THE
FAR NORTHEAST WHERE GFS AND NAM BOTH HAVE MID LEVEL MOISTURE
HANGING ON OVERNIGHT. LOWS SHOULD DIP DOWN INTO THE 40S AND LOW
50S.

CONDITIONS WILL CONTINUE TO BE FAIRLY QUIET WEDNESDAY THROUGH
THURSDAY AS NORTHWESTERLY FLOW SETS UP BEHIND THE DEPARTING
TROUGH...AND THEN A RIDGE BUILDS INTO THE NORTHERN PLAINS. HIGH
PRESSURE WILL SETTLE OVER THE AREA ON WEDNESDAY...THEN MOVE
SOUTHEASTWARD FOR THURSDAY AS A LEE TROUGH REDEVELOPS OVER THE
WESTERN PART OF THE STATE. WINDS WILL RETURN TO THE SOUTH AND PICK
UP AGAIN ON THURSDAY. TEMPS WILL BE ON A WARMING TREND...WITH
HIGHS IN THE 70S ON WEDNESDAY WARMING INTO THE LOWER 80S ON
THURSDAY AS THE SOUTHERLY WINDS RETURN AND 850MB TEMPS GET BACK
INTO THE LOW TEENS C. LOWS ON WEDNESDAY NIGHT WILL STILL GET INTO
THE 40S AND LOW 50S UNDER HIGH PRESSURE...WHILE THURSDAY NIGHT
WILL STAY IN THE 50S TO LOW 60S AS SOUTHERLY WINDS KEEP US MIXED.

.LONG TERM...

THE MAIN CHALLENGE IN THE LONG TERM IS DETERMINING THE POTENTIAL FOR
PCPN ASSOCIATED WITH WHAT SHOULD BE A STATIONARY FRONT OVER THE
NORTHERN PLAINS LATE THIS WEEK. THE MODELS ARE IN PRETTY GOOD
AGREEMENT...SO LEANED ON A BLEND.

FRIDAY LOOKS WARM WITH BREEZY SOUTHERLY WINDS AHEAD OF AN
APPROACHING COLD FRONT. THE MODELS TAKE THE COLD FRONT INTO THE
NORTHERN PLAINS FRIDAY NIGHT AND THEN STALL IT THROUGH SATURDAY
NIGHT. THE MODELS HINT AT SOME PCPN LATE FRIDAY NIGHT ALONG AND
NORTH OF THE BOUNDARY...AND THEN INCREASE PCPN THROUGH SATURDAY
NIGHT. EXPECT COOLER TEMPERATURES SATURDAY...PARTICULARLY ACROSS THE
DEVILS LAKE BASIN AND NORTHERN VALLEY.

&&

.AVIATION...

WEST WINDS AT 20 TO 25 KTS WITH GUSTS TO 35 OR MORE WILL BE
POSSIBLE...MAINLY NEAR KDVL. THE WINDS WILL QUICKLY DIMINISH
AROUND 00Z...BECOMING LIGHT AND VARIABLE OVERNIGHT. CEILINGS AND
VIS WILL REMAIN VFR...ALTHOUGH THERE WILL BE A SCT-BKN DECK OF
STRATOCU DEVELOPING THIS AFTERNOON...MAINLY AT THE 4000-6000 FT LEVEL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006-007-014-015-024-026-028-038-054.

MN...NONE.
&&

JR/GROCHOCINSKI/JR
Hazardous weather outlook, Aug 23, 2:44 PM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT MON AUG 23 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
244 PM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WILL
USHER IN COOLER AND DRIER AIR. LOOK FOR WIND GUSTS OVER 40 MPH AT
TIMES FROM LATE MORNING THROUGH MID AFTERNOON. WEST TO NORTHWEST
WINDS WILL CAUSE 3 TO 5 FOOT WAVES ON DEVILS LAKE...WITH EROSION
AND DEBRIS POSSIBLE ON SOME ROADWAYS CROSSING THE LAKE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.